Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 100, NWS Morristown, TN

June 26, 20185 counties in Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 26, 2018, 11:37 AM EDT for 5 counties in Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2018, 11:37 AM EDT (15:37 UTC)
Expired
Jun 26, 2018, 12:15 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties City of Bristol, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 121 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 10:17 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 26, 10:17 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1017 AM EDT Tue Jun 26 2018

.DISCUSSION...Forecast for remainder of today looks reasonable
overall, with best coverage of showers and thunderstorms expected
to be north closest to what is left of a weak and nearly
stationary frontal boundary. However, will beef up PoPs a bit
across the south as convective energy will be increased there
with expected solar heating. Still appears strong winds will be
the primary threat with any strong to severe storms and will keep
mention in the HWO. Will tweak some temps, dew points, and sky.
Update out soon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             91  71  89  73 /  50  30  60  40
Knoxville McGhee Tyson Airport, TN  88  69  86  71 /  60  30  60  60
Oak Ridge, TN                       87  70  86  73 /  60  40  60  60
Tri Cities Airport, TN              83  66  83  68 /  60  30  70  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 26, 3:14 AM EDT, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
314 AM EDT Tue Jun 26 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
314 AM EDT Tue Jun 26 2018 /214 AM CDT Tue Jun 26 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Strong to severe storms are expected this afternoon with damaging
winds being the primary threat. Hail up to quarter size and
localized flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are expected to develop over the Southern
Appalachian Region Wednesday afternoon. A few of these storms may
become strong or severe, producing damaging winds, hail and heavy
rainfall with localized flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon and again on
Wednesday afternoon.

In the hours before

Special weather statement, Jun 26, 6:07 AM EDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
607 AM EDT TUE JUN 26 2018

TNZ016-039-261100-
Hamblen TN-Hawkins TN-
607 AM EDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS AND
NORTHEASTERN HAMBLEN COUNTIES UNTIL 700 AM EDT...

At 607 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bean Station, or 8 miles northeast of Morristown, moving east at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Rogersville, Bean Station, Russellville, Bulls Gap,
Mooresburg, St. Clair and McCloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3638 8295 3632 8295 3628 8301 3627 8302
      3628 8303 3620 8312 3628 8328 3628 8327
      3630 8326 3632 8328 3633 8326 3635 8326
      3637 8328 3640 8327
TIME...MOT...LOC 1007Z 285DEG 12KT 3633 8323

05/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:41 AM EDTSpecial Weather StatementMRXHamblen49 min
Jun 26, 5:23 AM EDTSpecial Weather StatementMRXCocke52 min
Jun 26, 6:07 AM EDTSpecial Weather StatementMRXHamblen53 min
Jun 26, 2:45 PM EDTSpecial Weather StatementMRXHancock45 min
Jun 26, 3:31 PM EDTSpecial Weather StatementMRXGrainger44 min
Jun 26, 3:39 PM EDTSpecial Weather StatementMRXScott66 min
Jun 26, 4:02 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hawkins43 min
Jun 26, 4:08 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Scott, Union67 min
Jun 26, 4:21 PM EDTSevere Thunderstorm WarningMRXMorgan39 min
Jun 26, 4:26 PM EDTSpecial Weather StatementMRXClaiborne, Hancock49 min
Jun 26, 4:30 PM EDTSevere Thunderstorm WarningMRXCocke, Greene60 min
Jun 26, 4:49 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins, Jefferson and 3 more41 min
Jun 26, 4:57 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Morgan, Roane48 min
Jun 26, 5:15 PM EDTAreal Flood AdvisoryMRXCocke, Grainger, Greene, Hamblen, Hawkins2 hr
Jun 26, 5:27 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Greene, Hamblen, Jefferson, Knox and 1 more78 min
Jun 26, 5:34 PM EDTSevere Thunderstorm WarningMRXBledsoe, Blount, Knox, Loudon, McMinn, Meigs and 3 more56 min
Jun 26, 5:41 PM EDTSpecial Weather StatementMRXGreene, Hawkins64 min
Jun 26, 5:50 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Knox, Loudon, Meigs, Morgan and 2 more115 min
Jun 26, 6:07 PM EDTSpecial Weather StatementMRXUnicoi38 min
Jun 26, 6:25 PM EDTSevere Thunderstorm WarningMRXBledsoe, Blount, Bradley, Hamilton, McMinn, Meigs and 4 more65 min
Jun 26, 6:43 PM EDTAreal Flood AdvisoryMRXBledsoe, McMinn, Meigs, Monroe, Rhea2 hr
Jun 26, 6:49 PM EDTSpecial Weather StatementMRXUnicoi56 min
Jun 26, 6:52 PM EDTAreal Flood AdvisoryMRXGreene53 min
Jun 26, 7:17 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion, Polk, Sequatchie58 min
Jun 26, 10:58 AM EDTSevere Thunderstorm WarningMRXWise, City of Norton47 min
Jun 26, 12:14 PM EDTSpecial Weather StatementMRXWashington, City of Bristol46 min
Jun 26, 12:52 PM EDTAreal Flood AdvisoryMRXRussell, Washington, City of Bristol113 min
Jun 26, 1:09 PM EDTFlash Flood WatchMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more7 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.